Is it normal to feel nauseous when you have a cold?

Key Facts

  • Get the flu vaccine.
  • Sneeze or cough into a tissue or your elbow to prevent the spread of infection.
  • Wash your hands frequently and don’t rub your eyes or nose.

According to the Center for Disease Control, every year more than 200,000 people in the United States have to go to the hospital for flu-related problems. Colds are even more common, with Americans having 1 billion colds each year. Understanding what causes colds and flu and why they make us sick is an important part of protecting yourself from infections.

Contents

Myths vs. Truths

Colds and flu are caused by viruses:

True. Viruses are tiny particles too small to see. They enter your body through openings such as your nose and mouth. Once inside, viruses attack the cells in your body that normally keep you healthy. Some of the symptoms you have when you are sick, such as a stuffy nose or fever, are your body’s ways of fighting off infection.

Viruses are everywhere! You can’t stop them from spreading:

False. That’s not true. You can help stop the spread of the cold and flu if you know what to do. Cold and flu viruses spread by contact. When a sick person coughs or sneezes, virus-filled droplets float through the air. The most common way that flu viruses are spread is when someone who is sick with a cold or flu coughs or sneezes. However, since a lot of people cough or sneeze into their hands, hand to hand contact is another easy way to pass along the flu virus. Another way that germs are spread is by an object. For example; if a sick person sneezes into their hand and then touches a door knob and then someone else touches the knob, then their nose or eyes, the virus can enter their body. Flu viruses can actually live on a surface such as this for 2-8 hours.

The best way to prevent the spread of viruses is by killing them. Warm, soapy water is a great virus-killer! By washing your hands, you lessen the chance of viruses spreading and entering your nose and eyes. Also, don’t rub your nose or eyes.

Colds and flu are no big deal. It doesn’t matter if I get sick:

False. Unfortunately, that isn’t the case. Students miss more than 22 million days of school every year just for colds alone. It’s true that many people with a cold or the flu will get better quickly, but others will have serious problems and may have to go to the hospital. People with conditions such as diabetes, asthma, or cystic fibrosis may get very sick from colds and flu.

The flu vaccine is the best flu protection available:

True. Although very few people will have minor side effects from the vaccine, it’s still the best way to prevent infection from the viruses that cause flu. Some people think getting a flu vaccine isn’t necessary or that it may make you sicker. Talk to your health care provider and parent(s) or guardian(s) about getting a flu vaccine.

Signs and Symptoms

How can I tell if I have a cold or the flu?

It can be very hard to tell for sure if you have a cold or the flu. Both are caused by viruses; however the viruses are not the same. The symptoms for cold and flu are similar, but there are some important differences.

  1. Colds – milder symptoms; runny nose, scratchy throat, cough
  2. Flu – more symptoms especially fever, body aches, fatigue, and dry cough that happen suddenly

Read the table below to see a list of symptoms for colds and flu. You’ll notice that they share some symptoms, such as a stuffy nose. The biggest difference is that colds are usually mild and last a few days; flu symptoms are generally worse and last longer.

You may only have a few of these symptoms, or you may have more.

Symptom: Cold: Flu:
How soon do symptoms appear? Slowly Usually suddenly
Fever Rarely X
Sneezing X Sometimes
Watery eyes X Sometimes
Runny nose X Sometimes
Stuffy nose X Sometimes
Headache Rare or Mild Moderate – Severe
Body aches Mild Moderate – Severe
Cough X Sometimes
Sore throat X Sometimes
Fatigue (Tired) X X
Nausea or vomiting Rarely Sometimes
Diarrhea (loose BM’s) Rarely Sometimes
Loss of appetite (not hungry) Sometimes X
Chills Rarely X
General weakness Sometimes X

How long does a cold last?

Depending on your age, a cold usually lasts between 2 and 14 days after symptoms start. Most people feel better in 1-2 weeks.

When should I call my primary care provider?

You should call your primary care provider if you have any of the problems below:

  • Having a cough for 10 days or more
  • Fever more than 103ºF, or a fever of greater than 100.4 ºF with chills
  • Your symptoms are getting worse (especially if you have a fever of >101°F)
  • Any fever for 3 or more days
  • Coughing up phlegm that is yellow or green
  • Stomach pain
  • Chest pain or pressure, trouble breathing, or coughing blood
  • Vomiting (throwing up) especially if you can’t keep anything down
  • Ear pain or fluid draining from your ears
  • Dizziness that comes on suddenly
  • You have diabetes, asthma, or another medical condition that gets worse

Should I stay home from school if I have a cold or the flu?

Most health care providers agree that anyone who has a fever and/or symptoms that could be contagious such as a productive cough with mucous, diarrhea, vomiting, or fatigue, should stay home. Talk to your parent(s) or guardian(s) if you don’t feel well enough to go to school. It’s important to get enough rest and stay hydrated (you’ll need to drink plenty of fluids) when you have a cold or flu. Staying home from school also stops the virus that causes colds and flu from spreading.

It’s important to remember that you can spread the flu to another person from 1 day before you have symptoms to up to 5-7 days after you get sick.

When can I go back to school after the cold or flu?

Many schools have their own rules about when you should return to school after being sick. The Centers for Disease Control (CDC) recommends that anyone with cough and fever stay home from school for at least 24 hours after they no longer have a fever or signs of a fever.

If you’re feeling better, but then get sick again with a fever or bad cough, call your primary care provider right away.Your flu symptoms are likely the result of your body fighting off infection with the the tiny flu virus. from www..com

Activation of flu-specific T and B cells in tissues called lymph nodes results in the generation of hundreds of thousands of clones, all specific for the flu virus. These can migrate into the lungs and specifically target the virus and its ability to replicate.

This enormous expansion of T and B cell numbers in response to infection results in swelling of the lymph nodes, which you can feel under your armpits or chin, and which can become sore.

Flu-specific T cells are also a source of the inflammatory molecule TNF-alpha and help fight influenza infection by killing off virus-infected cells. Both actions can contribute to the flu symptoms.

Why can flu become a serious problem?

Our ability to see off a flu infection requires a coordinated response from both our innate and adaptive immune responses.

If our immune system function is diminished for some reason, then it can prolong infection, lead to more extensive damage to the lung and extended symptoms. This can then result in secondary bacterial infections, leading to pneumonia, hospitalisation and eventually death.

Then there are people whose immune system doesn’t work work so efficiently who are particularly susceptible to the flu and its complications. These include:

  • the very young, whose immune system is still yet to mature
  • the elderly, whose immune system function wanes with age
  • people with other conditions where immune function might be compromised, or be taking medication that might suppress the immune system.

Preventing the flu

Washing your hands and covering your mouth when coughing and sneezing are simple things we can all do to reduce the chance of catching the flu in the first place.

And getting the flu vaccine activates your adaptive immune response to induce the sort of immunity efficient at protecting us from infection.

With the flu season well under way, prevention is our best bet that you won’t be saying “Remember the time I got the flu”.

À lire aussi : What the flu does to your body, and why it makes you feel so awful

Why shouldn’t you smoke when you’re sick?

SOURCES:

Shimona B. Thakrar, DO, pediatric hospitalist, Baylor Scott & White Medical Center.

National Institute of Allergy and Infectious Diseases: “Is it a Cold or Flu?”

CDC: “What You Should Know About Flu Antiviral Drugs,” “Antibiotics Aren’t Always the Answer,” “Smoking and Overall Health.”

Journal of the American Medical Association: “Prevalence of Inappropriate Antibiotic Prescriptions Among US Ambulatory Care Visits, 2010-2011.”

Rhinology : “The effects of a hot drink on nasal airflow and symptoms of common cold and flu.”

Sleep : “Behaviorally Assessed Sleep and Susceptibility to the Common Cold.”

American Journal of Public Health : “Smoking, alcohol consumption, and susceptibility to the common cold.”

The Journal of Clinical Investigation : “Cigarette smoke selectively enhances viral PAMP- and virus-induced pulmonary innate immune and remodeling responses in mice.”

Johns Hopkins Medicine: “Upper Respiratory Infection.”

Clinical and Diagnostic Laboratory Immunology : “Feed a Cold, Starve a Fever?”

ChestIn Vitro : “Chicken Soup Inhibits Neutrophil Chemotaxis .”

Proceedings of the National Academy of Sciences : “Chronic stress, glucocorticoid receptor resistance, inflammation, and disease risk.”

Want to quit smoking? Don’t plan on it, and don’t despair.

Recent research finds that a snap decision to quit smoking cigarettes is actually two to three times more effective than planning ahead for the big day.

Some smokers want to quit, but lack the motivation. Others have tried and failed. The trick, according to Robert West of University College London, is to let the motivation build (“This costs too much money,” “I don’t want to smoke around the kids ,” “I’m afraid of cancer” and so on) and then seize the day when a trigger to put down cigarettes suddenly emerges.

“It very much goes against conventional wisdom in the field,” West told LiveScience.

His research is based on interviews with 1,900 smokers and ex-smokers in England. He found that half of attempts to stop smoking involved no planning ahead and that unplanned attempts succeed for longer than planned attempts.

Sick and tired

About 23 percent of Americans smoke (the figure is 25 percent in England) despite the fact that quitting smoking extends life expectancy by up to 10 years.

Effective triggers to quit can be small, in West’s view, such as just being sick and tired of being sick and tired from smoking. Or large, such as a physician’s delivery of news of precancerous cell growth or high cholesterol.

Many experts have thought that the stopping occurs in stages that start with thinking about stopping, then planning an attempt to actually try to quit.

West’s research found that unplanned attempts to quit succeeded even after adjusting for study variables such as age, sex and socioeconomics. Quitting is not a cost-benefit game in the minds of smokers, he says. “It depends on how people feel and that is a whole different ballgame.”

West’s work suggests a tipping-point approach to anti-smoking campaigns. He says public health workers should capitalize on smokers’ latent desire to quit by putting the idea of quitting in their minds, raising smokers’ motivational tension momentarily to a level that can overcome their resistance to quitting and then lowering the barriers to action—such as helping them to think, “Why not quit?”.

(West’s smoking research led him to write a recently published theoretical book on motivation and addiction.)

West also encourages the use of nicotine patches and other treatment and counseling to help quitters stay in remission. Recent research by Lawrence An of the University of Minnesota and Minneapolis Veterans Affairs Medical Center shows that smokers who receive encouragement via telephone counseling sessions are more successful at quitting smoking than those who do not.

The surgical approach

Surgery is also an effective trigger to quitting, other research shows. In fact, surgery is often one’s best chance to quit smoking for good, according to David Warner of the Mayo Clinic.

Doctors have long known that nonsmokers and recent quitters recover better from surgery than smokers.

Warner’s review of research also shows that patients who stop smoking prior to surgery have better success withdrawing from cigarettes.

“For people who have thought about quitting smoking, the time of their surgery is a good opportunity to do so,” Warner said. The anesthesia used during surgery and recovery probably helps with the nicotine withdrawal and other discomforts associated with quitting.

“This increases the chance for long-term success with smoking cessation,” Warner said.

It’s still unclear if kicking the cigarette habit is within reach for everyone. Some smokers try to quit hundreds of time and never succeed for very long.

“However, we cannot say whether that is because the conditions for stopping were not right for them,” West said, “and whether under different circumstances they might have succeeded.”

About The Common Cold

Common Cold

Headache

Sneezing, scratchy throat, runny nose – everyone knows the first signs of a cold, probably the most common illness known. Although the common cold is usually mild, with symptoms lasting one to two weeks, it is a leading cause of doctor visits and of school and job absenteeism.

The Problem

In the course of a year, individuals in the United States suffer 1 billion colds, according to some estimates.

Adults average about two to four colds a year, although the range varies widely. Women, especially those aged 20 to 30 years, have more colds than men.

The Causes

The Viruses. More than 200 different viruses are known to cause the symptoms of the common cold. Some, such as the rhinoviruses, seldom produce serious illnesses. Others, such as parainfluenza and respiratory syncytial virus, produce mild infections in adults but can precipitate severe lower respiratory infections in young children.

Rhinoviruses (from the Greek rhin, meaning “nose”) cause an estimated 30 to 35 percent of all adult colds, and are most active in early fall, spring and summer. More than 110 distinct rhinovirus types have been identified. These agents grow best at temperatures of 33 degrees Celsius , the temperature of the human nasal mucosa.

Coronaviruses are believed to cause a large percentage of all adult colds. They induce colds primarily in the winter and early spring. Of the more than 30 isolated strains, three or four infect humans. The importance of coronaviruses as causative agents is hard to assess because, unlike rhinoviruses, they are difficult to grow in the laboratory.

Approximately 10 to 15 percent of adult colds are caused by viruses also responsible for other, more severe illnesses: adenoviruses, coxsackieviruses, echoviruses, orthomyxoviruses (including influenza A and B viruses), paramyxoviruses (including several parainfluenza viruses), respiratory syncytial virus and enteroviruses.

The causes of 30 to 50 percent of adult colds, presumed to be viral, remain unidentified. The same viruses that produce colds in adults appear to cause colds in children. The relative importance of various viruses in pediatric colds, however, is unclear because of the difficulty in isolating the precise cause of symptoms in studies of children with colds.

Does cold weather cause a cold? Although many people are convinced that a cold results from exposure to cold weather, or from getting chilled or overheated, NIAID grantees have found that these conditions have little or no effect on the development or severity of a cold. Nor is susceptibility apparently related to factors such as exercise, diet, or enlarged tonsils or adenoids. On the other hand, research suggests that psychological stress, allergic disorders affecting the nasal passages or pharynx (throat), and menstrual cycles may have an impact on a person’s susceptibility to colds.

The Cold Season

In the United States, most colds occur during the fall and winter. Beginning in late August or early September, the incidence of colds increases slowly for a few weeks and remains high until March or April, when it declines. The seasonal variation may relate to the opening of schools and to cold weather, which prompt people to spend more time indoors and increase the chances that viruses will spread from person to person.

Seasonal changes in relative humidity also may affect the prevalence of colds. The most common cold-causing viruses survive better when humidity is low—the colder months of the year. Cold weather also may make the nasal passages’ lining drier and more vulnerable to viral infection.

Cold Symptoms

Symptoms of the common cold usually begin two to three days after infection and often include nasal discharge, obstruction of nasal breathing, swelling of the sinus membranes, sneezing, sore throat, cough, and headache. Fever is usually slight but can climb to 102° F in infants and young children. Cold symptoms can last from two to 14 days, but two-thirds of people recover in a week. If symptoms occur often or last much longer than two weeks, they may be the result of an allergy rather than a cold.

Colds occasionally can lead to secondary bacterial infections of the middle ear or sinuses, requiring treatment with antibiotics. High fever, significantly swollen glands, severe facial pain in the sinuses, and a cough that produces mucus, may indicate a complication or more serious illness requiring a doctor’s attention.

How Colds are Spread

Depending on the virus type, any or all of the following routes of transmission may be common:

  • touching infectious respiratory secretions on skin and on environmental surfaces and then touching the eyes or nose;
  • inhaling relatively large particles of respiratory secretions transported briefly in the air;
  • inhaling droplet nuclei: smaller infectious particles suspended in the air for long periods of time.

Prevention

Handwashing is the simplest and most effective way to keep from getting rhinovirus colds. Not touching the nose or eyes is another. Individuals with colds should always sneeze or cough into a facial tissue, and promptly throw it away. If possible, one should avoid close, prolonged exposure to persons who have colds.

Because rhinoviruses can survive up to three hours outside the nasal passages on inanimate objects and skin, cleaning environmental surfaces with a virus-killing disinfectant might help prevent spread of infection.

Treatment

Only symptomatic treatment is available for uncomplicated cases of the common cold: bed rest, plenty of fluids, gargling with warm salt water, petroleum jelly for a raw nose, and aspirin or acetaminophen to relieve headache or fever.

A word of caution: several studies have linked the use of aspirin to the development of Reye’s Syndrome in children recovering from influenza or chicken pox. Reye’s syndrome is a rare but serious illness that usually occurs in children between the ages of three and 12 years. It can affect all organs of the body, but most often injures the brain and liver. While most children who survive an episode of Reye’s Syndrome do not suffer any lasting consequences, the illness can lead to permanent brain damage or death. The American Academy of Pediatrics recommends children and teenagers not be given aspirin or any medications containing aspirin when they have any viral illness, particularly chicken pox or influenza. Many doctors recommend these medications be used for colds in adults only when headache or fever is present. Researchers, however, have found that aspirin and acetaminophen can suppress certain immune responses and increase nasal stuffiness in adults.

Nonprescription cold remedies, including decongestants and cough suppressants, may relieve some cold symptoms but will not prevent, cure, or even shorten the duration of illness. Moreover, most have some side effects, such as drowsiness, dizziness, insomnia, or upset stomach, and should be taken with care.

Nonprescription antihistamines may have some effect in relieving inflammatory responses such as runny nose and watery eyes that are commonly associated with colds.

Antibiotics do not kill viruses. These prescription drugs should be used only for rare bacterial complications, such as sinusitis or ear infections, that can develop as secondary infections. The use of antibiotics “just in case” will not prevent secondary bacterial infections.

Does vitamin C have a role? Many people are convinced that taking large quantities of vitamin C will prevent colds or relieve symptoms. To test this theory, several large-scale, controlled studies involving children and adults have been conducted. To date, no conclusive data has shown that large doses of vitamin C prevent colds. The vitamin may reduce the severity or duration of symptoms, but there is no definitive evidence.

Taking vitamin C over long periods of time in large amounts may be harmful. Too much vitamin C can cause severe diarrhea, a particular danger for elderly people and small children. In addition, too much vitamin C distorts results of tests commonly used to measure the amount of glucose in urine and blood. Combining oral anticoagulant drugs and excessive amounts of vitamin C can produce abnormal results in blood-clotting tests.

Inhaling steam also has been proposed as a treatment of colds on the assumption that increasing the temperature inside the nose inhibits rhinovirus replication. Recent studies found that this approach had no effect on the symptoms or amount of viral shedding in individuals with rhinovirus colds. But steam may temporarily relieve symptoms of congestion associated with colds.

Interferon-alpha has been studied extensively for the treatment of the common cold. Investigators have shown interferon, given in daily doses by nasal spray, can prevent infection and illness. Interferon, however, causes unacceptable side effects such as nosebleeds and does not appear useful in treating established colds. Most cold researchers are concentrating on other approaches to combating cold viruses.

NIAID is a component of the National Institutes of Health (NIH), which is an agency of the Department of Health and Human Services. NIAID supports basic and applied research to prevent, diagnose, and treat infectious and immune-mediated illnesses, including HIV/AIDS and other sexually transmitted diseases, illness from potential agents of bioterrorism, tuberculosis, malaria, autoimmune disorders, asthma and allergies.

News releases, fact sheets and other NIAID-related materials are available on the .

Prepared by:
Office of Communications and Public Liaison
National Institute of Allergy and Infectious Diseases
National Institutes of Health
Bethesda, MD 20892

What is Flu?

The flu is a contagious respiratory illness caused by influenza viruses. It can cause mild to severe illness, and at times can lead to death. The best way to prevent the flu is to get a flu vaccine each fall.

Every year in the United States, on average:

  • 5% to 20% of the population gets the flu;
  • more than 200,000 people are hospitalized from flu complications; and
  • approximately 36,000 people die from flu.

Some people are at high risk for serious flu complications, such as older people, young children, and people with certain health conditions, including pregnancy.

Symptoms & Complications of Flu

Symptoms of flu include:

  • fever (usually high)
  • headache
  • extreme tiredness
  • dry cough
  • sore throat
  • runny or stuffy nose
  • muscle aches
  • gastro-intestinal symptoms, such as nausea, vomiting, and diarrhea, are much more common among children than adults.

Some of the complications caused by flu include bacterial pneumonia, dehydration, and worsening of chronic medical conditions, such as congestive heart failure, asthma, or diabetes. Children may get sinus problems and ear infections.

How Flu Spreads

The flu spreads in respiratory droplets caused by coughing and sneezing. It usually spreads from person to person, though occasionally a person may become infected by touching an infected surface and then touching their mouth or nose.

Adults may be able to infect others beginning one day before getting symptoms and up to seven days after getting sick. That means that you can give someone the flu before you know you’re sick as well as while you are sick.

Good Health Habits

  • Avoid close contact.
    Avoid close contact with people who are sick. When you are sick, keep your distance from others to protect them from getting sick too.
  • Stay home when you are sick.
    If possible, stay home from work, school, and errands when you are sick. You will help prevent others from catching your illness.
  • Cover your mouth and nose.
    Cover your mouth and nose with a tissue when coughing or sneezing. It may prevent those around you from getting sick.
  • Clean your hands.
    Washing your hands often will help protect you from germs.
  • Avoid touching your eyes, nose, or mouth.
    Germs are often spread when a person touches something that is contaminated with germs and then touches his or her eyes, nose, or mouth.

Information from: www.cdc.gov

Headache Basics

Tension headaches: The most common type of headache is “tension headache.” Tension headaches generally develop gradually and often involve the entire head as well as the neck and shoulders. They probably are not actually caused by increased muscle tension, although muscle relaxation techniques can be very useful in treatment. Most people get tension headaches occasionally and these can usually be treated simply. Some people get them often, but there are usually some useful interventions to help decrease the number of sick days.

Migraine headaches: are “bad headaches.” With classic migraine, the headache is preceded by a feeling that a headache will develop (prodrome) followed by visual phenomena such as dark or bright spots, streaks of light, or tunnel vision (aura). The headache then develops, usually on one side. It is throbbing in nature, accompanied by nausea and increased sensitivity to light and noise.

Most people with migraine headaches do not experience prodrome or aura. Common migraine headache, like classic migraine headache, is treatable and often preventable.

Cluster headaches are headaches lasting minutes to hours that occur day after day at a similar time over a period of weeks. They are sharp. People with cluster headaches often describe the pain as similar to an ice pick.

They are more common in men, and are more difficult to treat than most headaches. Interestingly, oxygen therapy will often stop a daily cluster headache. Many of the medications used to prevent or treat migraine headaches are used to treat cluster headaches.

Sinus headaches are those frontal headaches that some people experience with sinus infection and with changes in the weather. Allergies can also provoke them.

To avoid headaches, employ good health habits. These include adequate sleep, healthy diet, regular exercise and good stress management. Quitting smoking is essential in reducing the risks for all headaches.

Relaxation and related stress reduction therapies can diminish the frequency and intensity of headaches. Alternative therapies used for headache management include hypnosis, biofeedback, meditation, visualization and guided imagery, acupuncture, accupressure, yoga, and other physical relaxation exercises.

Any over-the-counter pain medications like aspirin, ibuprofen, naproxen sodium or acetaminophen can be very useful. No one medication has ever been proven to be more effective than the other, though there is great variability in effectiveness from person to person.

Headache as a Warning Sign

Go to the Student Health Center if any of the following occur:

  • Severe, sudden headaches that seem to come on like “a bolt out of the blue”;
  • Headaches that are accompanied by a loss of consciousness, alertness or sensation, confusion, or other neurological and/or personality changes;
  • Headaches that recur in one particular area such as an eye, temple etc.;
  • Headaches that recur and are of high intensity or frequency;
  • Headaches that are accompanied by neck stiffness and fever;
  • Headaches that are associated with head injury;
  • There is a change in the nature or frequency of headaches;
  • The worst headache in one’s life;
  • Temporary change in vision or visual acuity may simply be a sign of migraine headache but deserves special attention if new.

Information from: American Council for Headache Education

The common cold: How sick is too sick to work?

By Jessica Stevenson, M.D.
Hallmark Health Medical Associates

Dr. Jessica Stevenson

Getting a cold is pretty miserable. You have to miss out on fun with family and friends, and you may feel compelled to stay home from work. But the good news is taking a sick day may not be necessary.

The common cold is one of the most common reasons for missing work across the United States. According to the Centers for Disease Control, Americans suffer millions of cases of the common cold each year.

According to @CDCgov, Americans suffer millions of cases of the common cold each year.

I see many people in my office each week who took the day off to come see me for a common cold. A new Massachusetts law, which went into effect in July 2015, allows workers in companies of 11 employees or more to earn paid sick leave to help ease the financial burden of illness.

But how do you know if you should use your paid sick time? The tips below can help you decide whether you should tough it out at work or take it easy at home.

Regular cold symptoms

American adults typically come down with two to three colds per year. If you have asthma or COPD or if you take steroids for a medical condition, you have an increased risk of complications from the common cold.

Many people come see me because they’ve had a sore throat for a day or two. But that’s how many colds start, and it’s often nothing to worry about.

If you’re experiencing these symptoms and fewer than 10 days have passed since you started feeling sick, you’re likely experiencing a common cold and not something worse:

  • Sore throat and nasal congestion
  • Mild body aches
  • Low-grade fever (below 100.4)
  • Cough

Unfortunately, the common cold is viral, with rhinovirus the most common culprit. This means that, unlike bacterial infections, the only way to get rid of a cold is to let it run its course.

The only way to get rid of a common cold is to let it run its course.

You can treat your symptoms with over-the-counter products to help you feel better, but it won’t shorten the duration of your illness. It’s really about focusing on symptom based therapy, meaning that you can treat the cold symptoms that are the most bothersome for you.

There are three common over-the-counter cold remedies I often recommend:

  • Nasal spray: There are several kinds. Afrin (oxymetazoline) offers the fastest relief for nasal congestion. It works by constricting the blood vessels to reduce swelling, but if used for longer than 3 days, it can cause rebound congestion. A nasal steroid spray such as Flonase or fluticasone takes longer to work but helps if you are having post-nasal drip (mucous dripping down the back of your throat). Lastly, nasal saline is a safe option for all ages and can be used for any length of time to help cleanse the nasal passages.
  • Pseudoephedrine: Oral decongestants can help relieve the pressure in your sinuses. I often recommend the medication that is kept behind the counter at the pharmacy as it is the strongest. If you have high blood pressure, check with your physician before purchasing pseudoephedrine.
  • Neti pot: This treatment may look and feel weird, but it’s very effective for cleaning out your sinuses to help with congestion and sinusitis. You use a little pot of warm water with powder dissolved in it to physically flush mucous out of your sinuses.

I used a neti pot for the first time last year, and it felt like water going up my nose. That said, it was quite effective. You literally can see the gunk coming out of your sinuses, so it’s obvious that it’s working. People with chronic sinus infections can really benefit from this over-the-counter treatment.

/wp-content/uploads/2015/11/Dr.-Stevenson-neti-pot.wav Dr. Stevenson discusses the neti pot treatment for colds.

Cough is the symptom that tends to linger for the longest time (up to 3-4 weeks). Honey (2 tsp every 6 hours) has been shown to be as effective as many over the counter cough suppressants. I also recommend a humidifier or steam to help ease chest congestion. For generalized muscle aches, over the counter anti-inflammatory medications such as ibuprofen or acetaminophen are very helpful and can be alternated.

When to see your doctor

For most people, cold symptoms will last up to 10 days. If your symptoms persist longer than that without any improvement, you may have a more serious infection.

If you experience any of these symptoms, it may be time to cash in a few sick days:

  • A cough that lingers for a month or more
  • A fever of 100.4 degrees Fahrenheit or higher, especially one that doesn’t go down with Tylenol or Advil
  • Severe muscle aches
  • Trouble taking in fluids
  • Difficulty breathing
  • Coughing up mucous with blood in it
  • Feeling incredibly sick with no improvement in symptoms

If you’re struggling to feel better after 10 days, your doctor can help you determine the best treatment options for you. But don’t expect to automatically get antibiotics. Antibiotics treat specific bacteria. They aren’t going to make you feel better any faster if you have a virus, and they’re not going to help your immune system. In fact, if you take antibiotics and you don’t need them, you can develop bacteria that are resistant to those antibiotics and as a result, they may not help you in the future.

Even worse, you may contribute to widespread antibiotic resistance which can make it harder to treat illnesses in others. Additionally, antibiotics can cause yeast infections, nausea, vomiting, diarrhea, and abdominal pain. It’s not worth taking antibiotics unless you really need them.

Taking an antibiotic if you have a virus isn’t going to help you get better faster.

Instead of antibiotics, your doctor likely will suggest that you take off a day or two from work to get more sleep and drink plenty of fluids. It’s really important to get the rest you need so that your body can fight the infection. If you have a fever, it’s best to stay home until you’ve gone 24 hours without one, without having to take medication.

Every time I get a cold, I think, “Wow, this is actually awful!” I forget how terrible it is and how sick a cold can make you feel. But I know it’s just a virus and I’m going to feel better in a few days.

If you’ve had cold symptoms for 10 days or fewer and you’ve been fever-free for 24 hours, you’re probably safe to go to work. Keep your tissues, over-the-counter remedies, and hand sanitizer close by, and try to remember that even though you’re miserable now, you’ll likely feel better in a few days.

The 25 Miserable Stages of Getting Sick as an Adult

Last Wednesday, I woke up to a horrifying realization: I was probably getting sick. In fact, I had actually already gotten sick; the tickle in my throat, runny nose, and sense of mild exhaustion were but the first symptoms of what turned out to be a week-long battle with my sinuses. I kept working through it — since my “office” is effectively my living room couch, I don’t generally take sick days unless I am literally unable to function — but my brain was definitely a little foggier than usual. Also, there is nothing quite as distracting as not being able to breathe through your nose.

I’ve finally gotten over it — but I’m going to go out and say it: Getting sick as an adult sucks. I mean, it’s not fun when you’re a kid, either; at least most of the time, though, you’ve got someone else to handle all the logistics of how to get you better: Taking you to the doctor, getting whatever medicine you need, feeding you chicken noodle soup, and so on. As an adult, though, you’re on your own. You’ve got to take care of your own doctor’s visits, medicate yourself, feed yourself, find your own blankets to burrow under, and do it all while taking as little time off work as possible, because how else are you going to pay your rent?

So to anyone who’s also currently fighting off some kind of cold or flu, this one’s for you: The 25 stages of getting sick as an adult. Be strong. You’ll get through it eventually. I promise.

1. Gosh, my nose is tickly.

And I’m sneezing a lot. That’s weird. I never sneeze.

2. Why am I so tired?

Seriously, I got plenty of sleep. What gives?

3. Maybe I’ll just go to bed early tonight.

But of course, when you wake up in the morning, you’re like:

4. Uh oh. I have a sore throat.

And a slightly runny nose, too

5. Quick, drink some orange juice!

Even though vitamin C doesn’t actually work.

6. And Airborn!

Ditto.

7. And apple cider vinegar!

At least it tastes kind of like actual cider if you add some honey and cinnamon.

8. In fact, just take ALL the remedies.

All of them. Now. And spend the day crossing your fingers and muttering:

9. Please don’t let me get sick, please don’t let me get sick…

You fervently chant the words, hoping against all hope that they will function as some sort of magical spell to ward off the coming illness. But then the next day, you’re all:

10. …Aaaaaaaand today I feel so hideous I can’t move.

13. Nope, can’t sit up without the room spinning.

On second thought…

16. I should eat something.

18. But I should eat something.

Isn’t that what you’re supposed to do? Feed a cold, starve a fever? Or something?

19. Tea. More tea. Even more tea, probably green, with lemon and honey. And maybe some decongestants.

Tea is great and all, but by day two, you will really, really start to miss coffee. Also the decongestants will not work, but you will continue to take them anyway.

20. Inside, you feel like curling up in a ball and whimpering:

No matter how old you are, you will always want someone to come and take care of you when you’re sick. Always.

Finally, though — after what seems like years — you wake up and think:

21. What’s this? I can breathe through my nose again?

It’s a miracle!

22. I feel awesome!

But then…

23. Uh oh. Do I hear my roommate sniffling?

I am. I really and truly am.

25. But also:

I’ll be over here if you need me. I love you, but I am not getting sick again.

Images: miss_rogue/Flickr; Giphy (23); the-real-deal9999/Tumblr; Quickmeme

Do medications that fight a cold’s symptoms prolong the cold?

Asked by: Anonymous

Advertisement

Most of the symptoms of a cold are not signs that the body is fighting off the infection so much as responses engineered by the virus to help ensure its spread. Runny nose, streaming eyes, coughing and sneezing are all ways to get virus particles outside your body and spread them as widely as possible.

The only symptom that could be considered part of the immune response is fever. This is more usually a sign that you have flu, rather than one of the upper respiratory tract infections lumped together as ‘a cold’.

Fever has been shown to make the body a less favourable environment for some pathogens and also to increase the proliferation of white blood cells. But evidence that using drugs to reduce the fever prolongs flu or a cold is much less conclusive.

Virtually every alternative and conventional medicine (with the exception of anti-virals for flu) appears to have no significant impact on a cold’s duration.

  • Why do I feel cold and shiver when I have a fever?
  • Is it possible to have the flu and a cold at the same time?

Advertisement

Subscribe to BBC Focus magazine for fascinating new Q&As every month and follow @sciencefocusQA on Twitter for your daily dose of fun science facts.

A major issue with many OTC cold remedies is that they can swap cold symptoms with unwelcome (and possibly dangerous) side effects. Wander into the cold-and-flu aisle at your local drugstore and you’ll be joining many others trying to choose something — anything! — to ease the misery of cold symptoms. But which remedy is both safe and effective? Side effects of cold preparations range from the possibility of liver damage from an overdose of acetaminophen; to jitteriness or a rise in blood pressure (in some groups of people) from decongestants; to drowsiness — or its opposite, restlessness and dizziness — from antihistamines.

Makes you wonder if you should just tough out your cold.

According to the Centers for Disease Control and Prevention (CDC) website, adults get colds an average of 2-3 times a year, and children are affected even more frequently. As a result, as many as 7 out of every 10 adults use over-the-counter products (OTC) to treat signs and symptoms caused by cough, cold and influenza.

Whether cold weather actually causes people to get sick remains a much-debated issue, but there may actually be some truth to that old wives’ tale. A 2015 study found that the rhinovirus (the virus that causes the common cold) reproduces more easily at lower temperatures. Scientists noticed that cells infected with the rhinovirus have a harder time fighting off the infection at lower temperatures. Your nose is normally cooler than your core body temperature, making it easier for the rhinovirus to reproduce there. This is all the more reason to wash your hands frequently and try to avoid touching your nose with your hands — especially during cold and flu season.

Should You Take Something?

Most of us know this but it bears repeating: Nothing you can take actually cures a cold, says Paul Lyons, MD, professor of family medicine and senior associate dean for education at the University of California, Riverside School of Medicine. If a week goes by and you’re getting worse instead of better, or if your symptoms are very severe, then it may be worth checking with your healthcare provider.

Usually, however, colds don’t get worse, they just hang around until they finally run their course — which happens whether or not you take something to help yourself cope with the symptoms. In fact, most colds go away within 7 -10 days — so if you do come down with one, it’s all about treating the symptoms. And that’s where it gets tricky.

What Not to Take

No matter what you try to combat a cold, one thing that should not be in your arsenal is antibiotics. Why? The common cold is caused by a virus, not bacteria, and antibiotics don’t work against viruses. Many people ask their doctors for an antibiotic when they have a cold, however, feeling that it couldn’t hurt. It could, though (contributing to problems like antibiotic resistance; for more on this, read MedShadow.org’s Pros & Cons of Antibiotics). That said, if you do see a doctor for a persistent cold, he or she may decide to prescribe antibiotics if you appear to have a bacterial infection in addition to your cold.

Don’t take cough drops with menthol flavoring. A small study showed that cough drops with menthol actually extended the time you’ll have a cough! {See The Cough After the Cold}

Is It A Cold or the Flu?

The difference between a cold and the flu is minor for most people. The symptoms are much the same and in both cases you normally start to feel better after 3 days. A cold should be markedly better after a week, though the symptoms might linger. A flu will keep you down longer. Both a cold and a flu are viral but start from different viruses. The flu can turn into pneumonia, particularly in elderly, pregnant or others with compromised immune systems. Pneumonia can be either viral or bacteria based, and a doctor needs to diagnose that difference.

Watch Acetaminophen in Combination Products

“Most cough/cold/flu medications contain combinations of acetaminophen, decongestants and antihistamines,” says Jeffrey Steinbauer, MD, professor of family and community medicine at Baylor College of Medicine and chief medical information officer.

A common ingredient in OTC products as well as in prescription pain medications, acetaminophen has received a lot of publicity in recent years. “Acetaminophen is good for aches, pains and fever in low doses. However, at high doses it causes severe liver damage. Acetaminophen is now the leading cause of liver failure, and most often overdoses are unintentional,” says Dr. Steinbauer. The upshot: If you’re taking more than one medication for a cold, double check each product’s acetaminophen dose, and be sure you’re not taking more than 4000 mg per day.

In 2014, the FDA required manufacturers of certain prescription products containing acetaminophen like the pain medication Ultracet (tramadol and acetaminophen) to place boxed warnings on their labels to help make people aware of potential health risks.

To help avoid accidental overdose taking OTC drugs, read the label carefully to make sure you know what active ingredients the product contains. And, says Dr. Lyons, actually read and heed the instructions on the label: “Don’t take more than what’s on the box, don’t take the medication sooner than the instructions say, and don’t take more than the recommended dose.” The drug may well do you good, but in no instance, he says, does more of the drug work better.

Decongestants Can Be Problematic

Can’t breathe? Before you reach for a decongestant to clear your blocked nasal passages, consider this: All decongestants increase blood pressure. Says Dr. Steinbauer, “if you have high blood pressure or are taking medication for blood pressure, skip decongestant meds.” While Dr. Lyons agrees that people with high blood pressure should be careful with decongestants, he feels these drugs can be used safely for short periods of time in certain cases. “If patients are on medication for high blood pressure and/or are following a diet and exercise plan that has their blood pressure under control, then they can take decongestants,” though he stresses that their pressure should be checked regularly.

Pressure worries aside, decongestants — while they help relieve symptoms — should be used with caution. Unless your doctor tells you otherwise, it’s generally not a good idea to take oral or nasal decongestants of any type for a long period of time. The longer you take decongestants, the more likely you are to experience unwanted side effects. Not only that, but these drugs tend to lose their effectiveness over time. In fact, after a while, some decongestants — especially nasal sprays — may actually cause congestion when used too frequently or for too long (longer than 3-5 days).

Finally, decongestants can have one side effect that may make it harder for your body to kick the cold to the curb: jitteriness. That floaty, medicine-y, shaky feeling some of us get when taking these drugs may make it harder for you to sleep, and rest is really what you need right now. Lack of sleep wreaks havoc on an already shot immune system, making it even harder for your body to fight off the cold.

Try using a neti pot or other nasal irrigation. The water feels odd running up and through your sinuses, and it’s truly disgusting. But the results are well worth it. Clear breathing, at least until the mucus builds up again and no side effects.

Potential Antihistamine Hazards

Some antihistamines commonly cause drowsiness, which may become more severe when combined with many other OTC and prescription drugs. Older antihistamines like diphenhydramine (Benadryl) and doxylamine (found in some Unisom products) are common culprits. These drugs may cause unexpected reactions in certain age groups, too. For example, children and people ages 65 and older may become excited or restless. Diphenhydramine may also increase the effects of opioid pain relievers, another reason for caution.

Antihistamines in general may also cause confusion and dizziness in the elderly, possibly increasing their risk of falling. These dangers vary from person to person, so it’s important to listen to your body in order to recognize unusual changes.

“Antihistamines can also make your mouth dry, worsen glaucoma, and cause retention of urine, especially in older men,” adds Dr. Steinbauer. And just because a label says a drug is “non-drowsy” or “daytime” doesn’t necessarily mean it’s risk-free. “Daytime medications usually do not have sedating antihistamines but still have decongestants,” he says.

Another thing many people may not realize is that antihistamines can also cause arrhythmias, or irregular heartbeat. People who already have an abnormal heartbeat should be especially mindful. “If you have any heart rhythm problems, you should consult with your physician about over-the-counter medications that might be safe for you,” says Dr. Steinbauer.

Too Little of a Good Thing in Cough Suppressants

People should also be aware of risks associated with the active ingredients frequently found in OTC cough and cold drugs. The most common cough suppressant in cough and cold medications is dextromethorphan. “This can be mildly sedating, though the drug has few other side effects,” says Dr. Steinbauer.

Cough and cold meds also often contain an expectorant called guaifenesin. “Expectorant” is a fancy way of saying “helps thin mucus so you can cough it up.” It’s a helpful ingredient, to be sure — especially if congestion is leading to a lot of sinus pain. But many of these combo meds aren’t serving you well, says Dr. Steinbauer, because they end up having too little guaifenesin to do much good (an effective therapeutic dose of guaifenesin is 1200 mg per day). This is a case in which separating out your meds is wise. Try a guaifenesin-only product. At present, guaifenesin is only available in generic or the brand Mucinex.

But tread carefully: Read the labels on each and every one of the Mucinex products because they differ. Mucinex contains only guaifenesin as the active ingredient. However, Mucinex DM, Mucinex D, Mucinex Sinus Max, Mucinex Multi-Symptom Cold and Mucinex Extra-Strength contain different combinations of guaifenesin with one or more additional drugs. If you’re confused, some generic guaifenesin products may be easier to figure out, but instructions for use may be different. Ask your pharmacist if you need help.

Try honey. It tastes good and feels soothing, and one 2014 review suggests that it’s better than a placebo at easing coughs. Add a teaspoon or 2 to a cup of tea or swallow it straight off the spoon.

Caution: Honey should not be given to infants younger than a year old because it can contain the bacterium Clostridium botulinum.

What Else Can You Try?

Not far from the OTC cold remedies in your pharmacy, you’ll see natural or complementary products that promise help. Do they work? Possibly, with some caveats. Vitamin C has long been known to help boost immunity. However, it works best if take it before you get sick. The reality is that if you have a cold, your immune system is already shot, so much so that loading up on C won’t help you kick the cold (though certainly eating oranges has many other benefits!).

Products like Emergen-C are also popular. There are formulations of this purportedly cold-preventing/treating product that contain a variety of B vitamins and trace minerals like chromium and manganese. While this combination of elements can certainly help support the immune system as your body tries to fight the infection, it’s a good idea to trying to get as much of what you need naturally by regularly eating a variety of fresh fruits and vegetables.

Then there’s zinc, often taken in lozenge form. Zinc does help keep your immune system healthy and strong, helping heal wounds and skin irritation, as well as helping keep you in fighting shape to handle colds. Whether zinc actually reduces the time you’re down with a cold is still a debatable issue, and requires further studies with larger populations.

The bottom line is that supplements may help the body, but it’s always better to try to eat a healthy, balanced diet on a regular basis instead of trying to make up for it when you get sick. Remember, too, that managing your cold symptoms doesn’t always require a trip to the pharmacy. The best weapons in your arsenal are rest and plenty of liquids. Fluids — water, juice, broth or soup — are essential to battle dehydration. “Fever and cough cause us to lose more water than usual through normal breathing,” says Dr. Steinbauer. Keeping hydrated also helps you cough up the mucous in your nasal passages, which moves the cold along faster. And that’s always a welcome result.

Further Reading

  • Common Cold — How to Treat it At Home (Medline Plus)
  • Over the Counter Cold Medication Side Effects (AARP)
  • Cold & Cough Relief Side Effects (Drugs.com)

Feb. 19, 2011— — Feel Better with Super Foods

Sure, loading up on vitamin C helps: One study reported that taking 0.2 grams or more (about two cups of OJ) daily shortened the number of days a cold lasted by 8 percent. But this shouldn’t be your only line of defense. Vitamins A, B6, and E along with zinc, selenium, and iron — found in lean meats, fish, fruits, veggies, and whole grains — all play a role in maintaining a healthy immune system, says Lona Sandon, M.Ed., R.D., a spokesperson for the American Dietetic Association.

Also add probiotics, the “good” bacteria, to your diet. They not only help raise your guard against harmful germs, but also may shorten the duration of infection, according to a new French study. Soon you might be able to stop a cold from developing by chewing a new kind of gum, made with unique probiotics called BLIS K12. Probiotic Gum, as the product is named, is available in Canada and undergoing testing in the U.S. But until it hits our market, pick up other foods containing probiotics, such as yogurt and cheese, at your grocery store.

As for Mom’s unscientific advice to “starve a fever,” if you’re hungry, eat! “For every degree above normal , your metabolism increases about 7 percent,” Sandon says. “Having a fever actually causes you to burn more calories.” So it’s very important to consume nutrient-rich foods, especially hydrating ones such as chicken soup, to rebuild your strength.

Feel Better with Hot and Cold Drinks

Wash down your superfoods with a sore-throat-soothing cup of Echinacea tea. The flowering plant, used by Native Americans to treat infections for more than four centuries, may cut the duration of the common cold and flu by up to 1.4 days, according to a report published in the Lancet Infectious Diseases.

The medicinal plant, which contains active antiviral agents (how they work is unclear), may also lower the risk of catching a cold by 58 percent. Though some newer studies have seen conflicting results about the benefits of Echinacea, the good news is that drinking lots of this fluid at the first sign of symptoms will at the very least keep you hydrated. This is essential to prevent dehydration and complications, like bronchitis and ear infections, plus make it easier to flush out mucus.

***

More from Women’s Health:

The Best OTC Medications

Is It a Cold Or Flu?

Germ Proof Your Office

7 Home Remedies For Cold and Flu

If you prefer something cold, reach for Gatorade or Powerade. When you’re having trouble keeping things in your stomach thanks to nausea or diarrhea, drinking sport drinks, which contain electrolytes and glucose, will help replenish your energy so you can kick the virus to the curb faster, says Elisabetta Politi, M.P.H., R.D., nutrition director at Duke Diet and Fitness Center. Aim to drink water or the above mentioned beverages, every two hours.

Feel Better with OTC Meds

Until scientists discover a cure for the common cold (let’s hope cancer comes first!), you’ll have to rely on over-the-counter products — specifically those containing Consumer Reports-approved ingredients like chlorpheniramine, diphenhydramine, oxymetazoline, and pseudoephedrine — to ease symptoms while your body naturally preps an army of antibodies to attack the invading virus. This process generally takes at least three to four days and can’t be rushed. And beware: You can unintentionally slow down the process by overmedicating. If your body gets too used to medicines, such as nasal spray, symptoms can return once you stop using them, so follow package directions or your doctor’s orders.

Feel Better with Sleep

As tempting as it is to stay up and comfort yourself with an entire season of Mad Men, step away from the Netflix and get some much-needed shut-eye. “Getting plenty of sleep when you’re sick is good because one, it keeps you out of circulation so that you’re not spreading it in the office, and two, it’s going to help the immune system combat the flu,” says Mark Opp, Ph.D., a professor of anesthesiology and pain medicine at the University of Washington in Seattle. And on a related note, a good night’s rest is particularly crucial the night before getting a flu shot. Opp says of a 14-day study involving healthy college students, those who slept eight hours a night on average produced twice as many antibodies against the flu shot as individuals who got only four hours of sleep on average. Bottom line: Don’t get the vaccine when you’re in serious sleep debt.

***

More from Women’s Health:

The Best OTC Medications

Is It a Cold Or Flu?

Germ Proof Your Office

7 Home Remedies For Cold and Flu

Feel Better with Exercise

Before you decide to sweat off the sniffles, do the neck check. “If symptoms are above the neck, such as a runny nose and scratchy throat, then you are likely fine to exercise at a moderate intensity,” says Barbara Bushman, Ph.D., an exercise physiologist with the American College of Sports Medicine. After a day in bed, step outside for some fresh air: Women who walked briskly for 35 to 45 minutes, five days a week for three to four months recovered from cold symptoms in half the time of their sedentary counterparts, according to the ACSM. “However, if your symptoms are below the neck, like achy muscles and joints or fever, then you should take time off,” Bushman says. Too much stress on an already weakened body could have an opposite effect and actually prolong the infection.

***

More from Women’s Health:

The Best OTC Medications

Is It a Cold Or Flu?

Germ Proof Your Office

7 Home Remedies For Cold and Flu

About the author

Leave a Reply

Your email address will not be published. Required fields are marked *